Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 130, NWS Birmingham, AL

July 12, 2004Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2004, 6:50 PM CDT for Autauga County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 6:50 PM CDT (23:50 UTC)
Expired
Jul 12, 2004, 7:15 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Autauga County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122350
SVRBHM
ALC001-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUTAUGA COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF PRATTVILLE

* UNTIL 715 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF PRATTVILLE...AND MOVING SOUTHEAST AROUND 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRATTVILLE BY 715 PM CDT

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3253 8665 3265 8651 3265 8650 3259 8642
      3245 8642 3241 8641 3241 8643 3241 8645
      3238 8648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:21 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 12, 6:21 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON JUL 12 2004

.UPDATE...QUICK UPDATE TO REFRESH CURRENT TEMPS DEPICTION AND RAIN
CHANCES. ADDED LIKELY TO INTERSTATE 65 CORRIDOR. ACTIVITY SHOULD
WEAKEN LATER THIS EVENING AND LOWERED ALL PLACES TO SLIGHT CHANCE
OVERNIGHT. UPDATED HAZARDOUS WEATHER OUTLOOK AND ISSUED SPS FOR
HEAT THROUGH WEDNESDAY.

&&

75/LINHARES
Hazardous weather outlook, Jul 12, 4:55 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON JUL 12 2004

ALZ011>015-017>050-130354-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
455 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS EVENING AND OVERNIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE
EARLY EVENING HOURS. THE STRONGER STORMS WILL HAVE THE POTENTIAL OF
PRODUCING DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF NICKELS. THE
STORMS WILL ALSO PRODUCE BRIEF VERY HEAVY RAINFALL THAT MAY CAUSE
MINOR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
HEAT INDICES ARE EXPECTED TO RISE INTO THE 105 TO 110 DEGREE
RANGE...ESPECIALLY ACROSS THE BLACK BELT AREAS BY WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED.

In the hours before

Local storm report, Jul 12, 5:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 E CURRY               33.95N 87.20W
07/12/2004  0.25 INCH        WALKER             AL   PUBLIC

            SMALL HAIL ALONG SMITH DAM ROAD

0355 PM     TSTM WND GST     1 E CURRY               33.95N 87.20W
07/12/2004  60 MPH           WALKER             AL   PUBLIC

            WIND GUST TO 60 MPH WITH SUSTAINED WINDS OF 40 MPH

0455 PM     TSTM WND DMG     1 W GRAYSVILLE          33.63N 86.99W
07/12/2004                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ON 18 WHEELER ON HWY 78

&&

101
Local storm report, Jul 12, 5:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 E CURRY               33.95N 87.20W
07/12/2004  0.25 INCH        WALKER             AL   PUBLIC

            SMALL HAIL ALONG SMITH DAM ROAD

0355 PM     TSTM WND GST     1 E CURRY               33.95N 87.20W
07/12/2004  60 MPH           WALKER             AL   PUBLIC

            ESTIMATED GUST TO 60 MPH WITH SUSTAINED WINDS OF 40 MPH

0455 PM     TSTM WND DMG     1 W GRAYSVILLE          33.63N 86.99W
07/12/2004                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ON 18 WHEELER ON HWY 78

&&

101
Special weather statement, Jul 12, 6:11 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT MON JUL 12 2004

ALZ023-122345-
TUSCALOOSA-
611 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
645 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF KELLERMAN...MOVING SOUTHEAST
AROUND 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN AND
BROOKWOOD THROUGH 645 PM CDT.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 12, 6:16 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT MON JUL 12 2004

ALZ043-045-130000-
ELMORE-MACON-
616 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON AND ELMORE COUNTIES
UNTIL 700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM TUSKEGEE TO 7 MILES SOUTH OF COOSA
RIVER...MOVING SOUTHEAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WETUMPKA...TUSKEGEE...COOSA RIVER...MILSTEAD AND BLUE RIDGE THROUGH
700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH
THESE STORMS AS WELL.
Special weather statement, Jul 12, 6:25 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT MON JUL 12 2004

ALZ036-130000-
COOSA-
625 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL
700 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARBLE VALLEY...MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
STEWARTVILLE AND MARBLE VALLEY THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE FROM THIS STORM
AS WELL.
Special weather statement, Jul 12, 6:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT MON JUL 12 2004

A4Z35-130015-
CHILTON-
633NP
DT MON JUL 12 2004

...IN
FICANT WEATHER ALERT IN EFFTCI  OR CHILTON COUNTY UNTIL 715
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 633 PM CDT...NATIONAL.WTATHER SERVICE DOPPLER RADAR INDACATED A
THUNDERSTORM OVER IMGOAM...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THORSBY...JEMISON...
CLANTON...INGRAM AND VERBENA THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL FRSE LIMBS...AND BLOW AROUND UASOCNRED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL ARE LIKELY
WITH THIS STORM AS WELL.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:26 PM CDTSevere Thunderstorm WarningBMXRandolph19 min
Jul 12, 3:08 PM CDTSevere Thunderstorm WarningBMXCalhoun17 min
Jul 12, 3:43 PM CDTSevere Thunderstorm WarningBMXWalker17 min
Jul 12, 4:06 PM CDTSevere Thunderstorm WarningBMXWalker24 min
Jul 12, 4:21 PM CDTSevere Thunderstorm WarningBMXJefferson24 min
Jul 12, 4:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jul 12, 5:00 PM CDTSevere Thunderstorm WarningBMXBlount15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.